Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Dodge City, KS

May 24, 2016Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2016, 6:40 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 6:40 PM CDT (23:40 UTC)
Expired
May 24, 2016, 7:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:40 PM CDTTORNADO3 Wsw Centerview, KSTORNADO DAMAGE WAS REPORTED ON HIGHWAY 183 WEST OF CENTERVIEW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2293 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS53 KDDC 242340
SVRDDC
KSC047-097-250030-
/O.NEW.KDDC.SV.W.0068.160524T2340Z-160525T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF MULLINVILLE...MOVING NORTH AT 30 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FELLSBURG AND CENTERVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3763 9956 3788 9954 3781 9913 3757 9935
TIME...MOT...LOC 2340Z 201DEG 24KT 3768 9942 

HAIL...2.00IN
WIND...60MPH

$$

TURNER
1 follow-up statement
212 
WWUS53 KDDC 242357
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT TUE MAY 24 2016

KSC047-097-250030-
/O.CON.KDDC.SV.W.0068.000000T0000Z-160525T0030Z/
EDWARDS KS-KIOWA KS-
657 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CENTERVIEW...MOVING NORTH AT 30 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO 
         ROOFS...SIDING AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
FELLSBURG AND CENTERVIEW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3788 9954 3781 9913 3760 9934 3767 9956
TIME...MOT...LOC 2357Z 201DEG 24KT 3779 9937 

HAIL...2.75IN
WIND...70MPH

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 24, 3:01 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
301 PM CDT TUE MAY 24 2016

...updated short and long term...

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue May 24 2016

Focus in the short term is severe weather tonight. Satellite shows cumulus
across southwest Kansas. Sfc analysis shows an old outflow boundary
moving north across the forecast district and a dryline farther to the
southwest. We launched at 19Z special sounding. There is plenty of SBCAPE
with values over 4000 J/kg. The sounding did show a significant cap
in place, but this should erode over time with continued sfc heating.
Wind shear is supportive for supercells with 38 kt of 0-6 km bulk shear
and 21 kt of 0-1 km shear for tornadoes. The 12Z 4 km NAM showed intense
supercells across southwest Kansas with significant updraft helicity.
The HRRR is showing the same thing, although differs in location of
the storms. Convection should form along the boundary across southwest
Kansas (probably from Garden City down to Meade) and then move to the
east through this evening. Threats will include tornadoes (some of which
could be strong), giant hail of 3-4", and outflow winds as the system
could form into a line later on in the evening. The central zones are
most under the gun as far as severe weather is concerned.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM CDT Tue May 24 2016

The next chance for storms in on Thursday as a wave moves out. Severe
weather is possible once again during the afternoon and evening. The
best chance of storms will be across the eastern zones. Beyond this
we may see another chance of storms next weekend. Temperatures through
the extended period will be on the warm to near normal side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue May 24 2016

KDDC is slowly improving out of LIFR conditions this morning and should
be MVFR by 19Z. KGCK/KHYS will remain VFR. Attention then turns to afternoon
convection. Latest guidance has the dryline east of KGCK, so don't have
TS/CB in the TAF. Do have CB/TS first for KDDC and then later for KHYS
this afternoon and evening. KDDC stands the best chance for seeing +TSRA.
Otherwise, winds will be ESE to SSE 12-25 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  89  57  87 /  70   0   0  20
GCK  58  90  52  87 /  40   0   0  20
EHA  53  90  52  86 /   0   0   0  10
LBL  56  91  54  89 /  20   0   0  10
HYS  62  87  57  85 /  70   0   0  50
P28  65  90  66  88 /  70   0   0  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 24, 5:43 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
543 AM CDT TUE MAY 24 2016

KSZ030-031-043>046-061>066-074>081-084>090-251045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
543 AM CDT TUE MAY 24 2016 /443 AM MDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW MORNING THUNDERSTORMS CAN BE EXPECTED EAST OF A
LINE FROM MACKSVILLE TO WAKEENEY, BUT THESE ARE NOT LIKELY TO BE
SEVERE. SEVERE THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG A
DRYLINE FROM DIGHTON TO MEADE, AND SOME OF THESE MAY PRODUCE HAIL
LARGER THAN BASEBALLS AND DAMAGING WINDS. A TORNADO IS POSSIBLE.
THE THUNDERSTORMS WILL MOVE EAST DURING THE EVENING HOURS, AND THE
SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY,
ESPECIALLY IN SOUTH CENTRAL KANSAS. THUNDERSTORMS MAY OCCUR FRIDAY
AND AGAIN SUNDAY AND MONDAY. SUFFICIENT INSTABILITY WILL EXIST
TO SUPPORT THE DEVELOPMENT OF HAIL LARGER THAN ONE INCH IN
DIAMETER.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EAST OF A LINE FROM
DIGHTON TO MEADE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 24, 5:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          9 NW MINNEOLA           37.54N 100.12W
05/24/2016                   FORD               KS   STORM CHASER

            BRIEF TORNADO TOUCHDOWN REPORTED.

&&

AW
Local storm report, May 24, 6:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TORNADO          7 ESE ENSIGN            37.61N 100.11W
05/24/2016                   FORD               KS   NWS EMPLOYEE

            CONE TORNADO ON THE GROUND

&&

AW
Local storm report, May 24, 6:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          12 S BEELER             38.27N 100.15W
05/24/2016                   NESS               KS   STORM CHASER

            BRIEF TORNADO ON THE GROUND. LOCATION
            ESTIMATED FROM RADAR.

&&

AW
Local storm report, May 24, 6:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          11 SSE BEELER           38.30N 100.10W
05/24/2016                   NESS               KS   STORM CHASER

            TORNADO ON THE GROUND. LOCATION ESTIMATED BY
            RADAR

&&

AW
Local storm report, May 24, 6:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          7 SW DODGE CITY         37.69N 100.11W
05/24/2016                   FORD               KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TWO TORNADOES 6 TO
            8 MILES SOUTHWEST OF DODGE CITY.

&&

RB
Local storm report, May 24, 6:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TORNADO          6 ESE ENSIGN            37.63N 100.13W
05/24/2016                   FORD               KS   TRAINED SPOTTER

            MULTIPLE REPORTS OF 2 TORNADOES ON THE
            GROUND.

&&

AW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:43 PM CDTSpecial Weather StatementDDCComanche47 min
May 23, 10:10 PM CDTSevere Thunderstorm WarningDDCClark50 min
May 23, 10:41 PM CDTSpecial Weather StatementDDCComanche49 min
May 23, 11:37 PM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
May 24, 1:01 AM CDTSevere Thunderstorm WarningDDCEllis44 min
May 24, 3:18 AM CDTSpecial Weather StatementDDCEllis, Trego42 min
May 24, 4:41 AM CDTSevere Thunderstorm WarningDDCEllis25 min
May 24, 12:17 PM CDTAreal Flood WarningDDCEllis, Trego12 hr
May 24, 2:01 PM CDTRiver Flood WarningDDCEllis, Trego18 hr
May 24, 3:51 PM CDTSevere Thunderstorm WarningDDCScott54 min
May 24, 4:04 PM CDTTornado WarningDDCScott26 min
May 24, 4:23 PM CDTTornado WarningDDCScott37 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningDDCLane, Scott51 min
May 24, 4:57 PM CDTTornado WarningDDCLane, Scott48 min
May 24, 5:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade44 min
May 24, 5:21 PM CDTSevere Thunderstorm WarningDDCMeade, Seward39 min
May 24, 5:21 PM CDTTornado WarningDDCClark, Ford, Meade24 min
May 24, 5:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Trego65 min
May 24, 5:27 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman17 min
May 24, 5:36 PM CDTTornado WarningDDCMeade, Seward39 min
May 24, 5:39 PM CDTTornado WarningDDCLane, Ness, Trego51 min
May 24, 5:41 PM CDTTornado WarningDDCFord34 min
May 24, 5:46 PM CDTTornado WarningDDCLane, Ness44 min
May 24, 5:51 PM CDTTornado WarningDDCFinney, Hodgeman, Lane, Ness39 min
May 24, 5:52 PM CDTTornado Warning Considerable damage threatDDCMeade, Seward23 min
May 24, 6:05 PM CDTTornado WarningDDCFinney, Hodgeman, Ness40 min
May 24, 6:09 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCFord36 min
May 24, 6:12 PM CDTTornado WarningDDCHodgeman, Lane, Ness, Pawnee, Rush, Trego48 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade, Seward44 min
May 24, 6:17 PM CDTTornado WarningDDCHaskell, Meade, Seward43 min
May 24, 6:24 PM CDTTornado Warning Tornado observedDDCFord36 min
May 24, 6:41 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDDCFord19 min
May 24, 6:41 PM CDTTornado WarningDDCHodgeman, Ness49 min
May 24, 6:49 PM CDTTornado WarningDDCGray, Haskell, Meade, Seward41 min
May 24, 6:55 PM CDTTornado Warning Considerable damage threatDDCFord, Gray, Hodgeman35 min
May 24, 6:57 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCLane, Ness, Rush, Trego48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.